12 Ways to Boost Your Metabolism

Kick-start your metabolism to help you lose weight with our easy and effective tips.

View Slideshow
/content/bhg/health-family/weight-loss/12-ways-to-boost-your-metabolism

Your Best Family Reunion

For a stress-free reunion everyone will love, see these smart planning tips and creative ideas. Plus, try our quiz to help you determine what type of reunion will suit your family best.

View Slideshow

Build a Better Breakfast

You'll feel better and more energetic than ever with these perfectly balanced no-recipe meal ideas.

View Slideshow

Tips for Better Sleep

Millions of Americans don't get good sleep at night, but what they may not know is that sleep deprivation can lead to heart disease.

View Slideshow

Osteoporosis Myths

The truth about what it takes to shore up your skeleton.

See More

Family Staycation Ideas

You'll love our sensational ideas for enjoying the last days of summer -- all in the comfort of your own home.

View Slideshow

Perimenopause Explained

Our experts answer your questions about the mood swings, hot flashes, and other symptoms that may hit in the decade before your periods stop.

See More
Popular in Health & Family

Acetaminophen: Use Caution with Kids

An overdose of this common over-the-counter fever reducer can cause kidney or liver damage in children.

Although acetaminophen is one of the safest medicines for treating your child's fever, too much of the drug might cause more pain than it relieves. Overdoses of acetaminophen -- the active ingredient in Children's Tylenol -- have been blamed for kidney and liver damage in children.

In a study at Emory University School of Medicine, researchers asked 100 parents to measure using a teaspoon, syringe, or dropper what they believed was the correct dose of acetaminophen for their children's fevers. Almost 10 percent of the parents tested would have given too much medicine.

Signs that a child has been exposed to too much acetaminophen include nausea, vomiting, and loss of appetite. The symptoms often resemble the flu. If you think a child has overdosed, take the child to the emergency room immediately. If treated quickly, the child usually won't suffer permanent physical damage.

Dr. Laura Ibsen, a pediatric critical care doctor at Children's Hospital Medical Center of Akron, Ohio, suggests the following tips to prevent an overdose in your child:

  • Use only pediatric medicines. It's easier to adjust a liquid dose for your child's weight. Average adult medications are formulated for people who weigh at least 70 pounds.
  • Always read the label carefully. Many nonaspirin cold medicines contain acetaminophen. Be sure not to exceed the maximum daily dosage.
  • Avoid double-dosing by keeping a medication schedule. Hang it on the refrigerator and take it to day care in the mornings. This way, everyone who treats your child can communicate who's giving the medication and when.
close
close
close
close
close

Loading... Please wait...